Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 255, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jul 28, 2003, 4:38 PM CDT for Cape Girardeau County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2003, 4:38 PM CDT (21:38 UTC)
- Expired
- Jul 28, 2003, 5:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Cape Girardeau County, MO
The radar
The Paducah radar (KPAH), 88 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1388 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:10 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 28, 3:10 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 310 PM CDT MON JUL 28 2003 MAIN PROBLEMS FOR THIS FORECAST INVOLVE FROPA AND POTENTIAL CONVECTION TONIGHT AND EARLY TOMORROW...AND CHANCES OF CONVECTION FROM MIDWEEK THROUGH THE WEEKEND. DESPITE A RATHER ENERGETIC AIRMASS ACROSS SOUTHEAST MISSOURI AND WESTERN KENTUCKY THIS AFTERNOON...CONVECTION HAS NOT FIRED. SCATTERED STORMS DEVELOPED ACROSS SOUTHERN TODD COUNTY EARLIER THIS AFTERNOON...BUT THEY HAVE SINCE MOVED INTO TENNESSEE. A FEW SPRINKLES HAVE BEEN NOTED ACROSS SOUTHERN ILLINOIS AND SOUTHWEST INDIANA WITH THE MID LEVEL MOISTURE STREAMING ACROSS THOSE AREAS. THE VERY WEAK FRONT IS STILL LOCATED JUST NORTH OF THE AREA...AND WINDS ACROSS MUCH OF THE AREA HAVE BECOME CALM OR LIGHT FROM THE SOUTH OR SOUTHWEST. WITHOUT ANY NOTICEABLE BOUNDARIES AND RELATIVELY WEAK CUMULUS FIELD ACROSS THE SOUTHERN PARTS OF THE AREA...WILL LOWER POPS TO 20 TO 30 PERCENT IN THE SOUTH FOR CONVECTION THIS EVENING. WITH THE MID AND UPPER LEVEL MOISTURE PLUME SLIDING SOUTHEAST THROUGH THE REGION WILL GO WITH MOSTLY CLOUDY SKY ALL ZONES TONIGHT. FOR TOMORROW...WILL LEAVE THE LOW CHANCE POPS IN THE SOUTHWEST IN THE MORNING...JUST IN CASE THE FRONT LINGERS AND IS CAPABLE OF SUPPORTING CONVECTION. OTHERWISE WILL SHOW DECENT CLEARING IN THE NORTH FOR TOMORROW...WITH PARTLY CLOUDY IN THE SOUTH. THE MODELS ARE TRENDING SLOWER WITH THE MID/UPPER LEVEL TROUGH IN THE NORTHERN PLAINS FOR THE MID TO LATE WEEK. THE MAIN EFFECT ON OUR AREA WILL BE A SLOWER RETURN OF MOISTURE NORTH OF THE OLD SURFACE BOUNDARY. THEREFORE...WILL REMOVE THE CHANCES OF CONVECTION FROM THE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT PERIODS. WITH THE REGION IN BROAD CYCLONIC FLOW FROM THURSDAY THROUGH SUNDAY...CAN NOT RULE OUT CONVECTION THROUGHOUT THE PERIOD. HOWEVER...THE NORMALLY WET GFS HAS TROUBLE PRODUCING ANY QPF OVER THE AREA. WILL GO WITH 20 TO 30 POPS THROUGH THE PERIOD AND NOT TRY TO TIME ANY FEATURES IN THE FLOW. THE MEDIUM RANGE MODELS DO CONTINUE TO PUSH THE MAIN TROUGH LINE EAST OF THE AREA BY SUNDAY NIGHT...SO A DRY SPELL FOR SUNDAY NIGHT THROUGH MONDAY LOOKS REASONABLE. AS FOR SHORT TERM TEMPERATURE GUIDANCE...GENERALLY STAYED CLOSE TO THE MAV THROUGH WEDNESDAY NIGHT. THIS RESULTED IN ONLY MINOR CHANGES TO THE EXISTING FORECAST. .PAH...NONE. DRS
Hazardous weather outlook, Jul 28, 4:10 AM CDT, 12 hours 28 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 410 AM CDT MON JUL 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY...AND WILL BE POSSIBLE TONIGHT AS WELL...AS A COLD FRONT GRADUALLY MOVES SOUTH ACROSS THE FOUR STATE AREA. LOCALLY HEAVY RAIN IS POSSIBLE WITH THE STRONGER STORMS. ISOLATED STRONG WIND GUSTS AND SMALL HAIL MAY ALSO ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS TUESDAY MORNING OVER WEST KENTUCKY AND SOUTHEAST MISSOURI. FOR THE REMAINDER OF THE WEEK...THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER AUTHORITIES SHOULD MONITOR FOR POTENTIAL HEAVY RAINFALL WITH THUNDERSTORMS THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 28, 4:27 PM CDT, 11 minutes before
ILZ090-094-KYZ005-007-282215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 427 PM CDT MON JUL 28 2003 ...HAIL UP TO DIME SIZE POSSIBLE... AT 425 PM CDT...DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM JUST EAST OF PADUCAH KENTUCKY. MOVEMENT WAS EAST AT 20 MPH. THROUGH 515 PM...THIS STORM WILL PROGRESS EAST INTO SOUTHERN MASSAC AND POPE COUNTIES IN SOUTHERN ILLINOIS AND LIVINGSTON COUNTY IN WESTERN KENTUCKY. SOME COMMUNITIES IN THE PATH OF THIS STORM INCLUDE LEDBETTER...NEW LIBERTY...AND SMITHLAND. THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE...LOCALLY HEAVY RAIN...AND WIND GUSTS OF 30 TO 40 MPH. PRESLEY
Special weather statement, Jul 28, 4:32 PM CDT, 6 minutes before
ILZ090-094-KYZ005-007-008-282132- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 432 PM CDT MON JUL 28 2003 ...HAIL UP TO DIME SIZE POSSIBLE... AT 425 PM CDT...DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM JUST EAST OF PADUCAH KENTUCKY. MOVEMENT WAS EAST AT 20 MPH. THROUGH 515 PM...THIS STORM WILL PROGRESS EAST INTO SOUTHERN MASSAC AND POPE COUNTIES IN SOUTHERN ILLINOIS AND LIVINGSTON COUNTY IN WESTERN KENTUCKY. SOME COMMUNITIES IN THE PATH OF THIS STORM INCLUDE LEDBETTER...NEW LIBERTY...AND SMITHLAND. THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE...LOCALLY HEAVY RAIN...AND WIND GUSTS OF 30 TO 40 MPH. PRESLEY
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:35 PM CDT | Severe Thunderstorm Warning | PAH | Livingston, McCracken, Marshall | 40 min |
| Jul 28, 5:17 PM CDT | Severe Thunderstorm Warning | PAH | Lyon, Marshall, Trigg | 28 min |
| Jul 28, 5:30 PM CDT | Severe Thunderstorm Warning | PAH | Carlisle | 45 min |
| Jul 28, 5:38 PM CDT | Severe Thunderstorm Warning | PAH | Ballard | 22 min |
| Jul 28, 5:54 PM CDT | Severe Thunderstorm Warning | PAH | Todd | 36 min |
| Jul 28, 5:06 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 39 min |
| Jul 28, 5:09 PM CDT | Severe Thunderstorm Warning | PAH | Butler | 36 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.